Hail, Glacier
- When
- July 6, 4:21 PM MST
- Where
- Glacier County, Santa Rita
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.700, -112.250
Damage to two vehicles from quarter size hail was reported by the public.
A shortwave trough over the Pacific Northwest began to compromise the ridge in place and introduced a more moist and unstable southwesterly flow to the Northern Rockies. This allowed daily rounds of afternoon and evening showers and thunderstorms to develop over Southwest and North-central MT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A shortwave trough over the Pacific Northwest began to compromise the ridge in place and introduced a more moist and unstable southwesterly flow to the Northern Rockies. This allowed daily rounds of afternoon and evening showers and thunderstorms to develop over Southwest and North-central MT. The period began with discrete supercell thunderstorms developing over the plains, producing severe wind gusts, large hail, and even a weak tornado. The strongest and most widespread activity occurred on July 7th as the Pacific trough and associated wind shear began to exert more of an influence on the region's weather and interacted with the moist and unstable environment already in place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 6, 4:15 PM MST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 515 PM MDT Tue Jul 6 2021 Aviation Section Updated .SYNOPSIS... Above normal temperatures and dry conditions persist into Thursday, with rounds of isolated to widely scattered thunderstorms expected through the end of the week. Seasonably hot conditions return this weekend as high pressure builds over the region. && .DISCUSSION... Moderate to strong instability and sufficient shear now exist to support organized convection this afternoon into early evening over northeastern parts of the area, particularly north through southeast of the Havre area. To the north and east of the front, moist easterly surface flow with dewpoints now in the lower 60s will help to result in at least moderate instability by mid-afternoon toward Blaine County and adjacent areas. The low-level easterly flow combined with westerly flow aloft is also resulting in significant wind shear. Thus, there is the potential for isolated supercell thunderstorms to develop and move southeast this afternoon into this evening with large hail and damaging winds the primary threats. Main concern as to whether convection occurs is a trigger mechanism, but a weak shortwave crossing the Northern Rockies should arrive by mid- to late afternoon to help provide the extra lift. Thunderstorms should move into eastern parts of the area by mid-evening, with quiet conditions expected overnight before the next system arrives Wednesday. Wednesday will be another warm day across the area, as southwesterly flow aloft associated with a building upper level ridge continues across the area. However, an approaching upper level trough will begin to approach the area, which will result in some thunderstorm activity, possibly some dry, to pop up across Southwestern Montana during the afternoon, with storms possibly reaching the plains during the evening and overnight hours. Behind this trough, a surface cold front will slide through the plains, which will bring some elevated winds during the afternoon hours. This could result in heightened fire danger, but RH values should increase behind the front. A second upper level trough will push through Thursday and into Friday, bringing another round of thunderstorms to the area. Once this trough clears the area late Friday, upper level ridging will begin to take hold, resulting in another round of warm temperatures for the weekend. Ludwig && .AVIATION... 515 PM MDT Tue Jul 6 2021 (07/00Z TAF period) Main concern tonight is isolated strong thunderstorms over North Central MT. Hail/strong winds will be the main threat. The storms slowly diminish after 06z. Expect storms to redevelop after 20z on Wednesday and the storms should be a bit more widespread. Most areas will have a chance for a storm on Wednesday afternoon. MVFR conditions are possible for a short time as the storm moves through, otherwise VFR conditions should prevail. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Elevated fire weather conditions are expected Wednesday and Thursday as a disturbance passes through the area. Wednesday will see a mix of wet and dry thunderstorms, with the potential for drier storms the more south and west toward the Dillon area you go. Thursday will see a brief period of low RH values and wind gusts in the 20 to 25 mph range, but not as hot temperatures and more moist air will arrive behind a front, which will reduce fire weather concerns a bit on Thursday. Thus no fire weather highlights are planned for at this in our area. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 92 54 90 / 0 20 30 10 CTB 52 85 50 82 / 10 20 40 20 HLN 60 95 59 93 / 0 40 30 10 BZN 54 95 53 92 / 0 40 30 20 WYS 43 85 43 83 / 20 30 30 20 DLN 55 92 52 89 / 10 40 30 10 HVR 56 93 58 88 / 20 10 50 20 LWT 55 92 56 88 / 10 40 50 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
355 PM MDT Tue Jul 6 2021
MTZ010-062230-
Eastern Glacier-
355 PM MDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GLACIER COUNTY...
At 354 PM MDT, a strong thunderstorm was located 25 miles north of
North Browning, or 36 miles northwest of Cut Bank, moving east at 15
mph.
Winds up to 40 mph and pea size hail are possible with this storm.
This storm will remain over mainly rural areas of north central
Glacier County.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4899 11288 4900 11268 4879 11268 4891 11310
4900 11309
TIME...MOT...LOC 2154Z 280DEG 15KT 4894 11297
RCGSpecial Weather Statement
National Weather Service Great Falls MT
421 PM MDT Tue Jul 6 2021
MTZ010-062245-
Eastern Glacier MT-
421 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER COUNTY UNTIL
445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of North Browning, or 31 miles northwest of Cut Bank,
moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4899 11288 4900 11250 4875 11256 4889 11296
4900 11294
TIME...MOT...LOC 2220Z 279DEG 14KT 4893 11285
RCGSpecial Weather Statement
National Weather Service Great Falls MT
427 PM MDT Tue Jul 6 2021
MTZ051-062300-
Fergus-
427 PM MDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FERGUS COUNTY...
At 426 PM MDT, a strong thunderstorm was located 15 miles west of
Flatwillow, or 23 miles north of Roundup, moving east at 20 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
This storm will remain over mainly rural areas of southeastern Fergus
County.
This includes Highway 191 between mile markers 27 and 31.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4683 10863 4676 10863 4675 10886 4685 10885
4687 10861
TIME...MOT...LOC 2226Z 278DEG 19KT 4677 10871
RCGSpecial Weather Statement
National Weather Service Great Falls MT
437 PM MDT Tue Jul 6 2021
MTZ051-062300-
Fergus-
437 PM MDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FERGUS COUNTY...
At 436 PM MDT, a strong thunderstorm was located 23 miles southwest
of Grass Range, or 24 miles southeast of Lewistown, moving southeast
at 30 mph.
Winds up to 40 mph and nickel size hail are possible with this storm.
This storm will remain over mainly rural areas of south central
Fergus County.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4675 10888 4675 10931 4676 10935 4689 10927
4681 10887
TIME...MOT...LOC 2236Z 294DEG 25KT 4677 10914
RCGSpecial Weather Statement National Weather Service Great Falls MT 442 PM MDT Tue Jul 6 2021 MTZ047-062315- Blaine- 442 PM MDT Tue Jul 6 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BLAINE COUNTY... At 442 PM MDT, a strong thunderstorm was located 17 miles south of Chinook, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cleveland. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4828 10926 4845 10921 4842 10874 4814 10883 TIME...MOT...LOC 2242Z 282DEG 13KT 4835 10914 RCG
Special Weather Statement National Weather Service Great Falls MT 515 PM MDT Tue Jul 6 2021 MTZ047-062345- Blaine- 515 PM MDT Tue Jul 6 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BLAINE COUNTY... At 515 PM MDT, strong thunderstorms were clustered 19 miles southwest of Fort Belknap, or 26 miles southeast of Chinook, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cleveland. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4817 10925 4836 10919 4837 10863 4802 10873 TIME...MOT...LOC 2315Z 276DEG 14KT 4824 10901 RCG
The Great Falls radar (KTFX), 152 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
9 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Damage to two vehicles from quarter size hail was reported by the public.
Two neighbors north of spotter reported golf ball size hail with storm.
A member of the public relayed images of golf ball sized hail through social media.
A supercell moved southeast across Blaine County early Tuesday|evening. This storm produced large hail of nearly two inches in|diameter along its path. As the severe storm approached Hays,|rotation strengthened slightly to where a brief tornado occurred.|The tornado occurred over open ranchland to the west of Montana|Highway 66 and, to our knowledge, no damage occurred. The|supercell then started to weaken as it move southeast between Hays|and Lodge Pole with the tornado likely lifting before it reached|Highway 66.
A member of the public relayed a report of half dollar sized hail through social media.
Trained spotter reported golf ball sized hail.
Trained spotter reported quarter sized hail.
KLWT observed a 63 kt (73 mph) thunderstorm wind gust.
A survey conducted by an NWS employee found damage consistent with straight line winds of 70 kts (80 mph). There was a downed power pole and a 12 foot section of roof damage on a building.
KLWT measured a 59 kt (68 mph) thunderstorm wind gust.
Spotter reported winds snapping off large tree branches, also had pea-size hail.
KEKS measured a 56 kt (64 mph) thunderstorm wind gust.
KBZN measured a 50 kt (58 mph) thunderstorm wind gust.
Trained spotter measured a 53 kt (61 mph) thunderstorm wind gust.
Trained spotter measured a 52 kt (60 mph) thunderstorm wind gust.
Trained spotter measured a 50 kt (58 mph) thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyThe tornado archive for Montana, 2021Warnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964913, 980560, 964914, 964925, 964917, 964912, 964926, 964927, 964928, 964929, 980561, 964930, 964932, 964933, 964934, 964935.